Alert archive / Mississippi / Flash Flood Warnings in 2014
Flash Flood Warning 92, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 9, 2014, 3:11 AM CDT for Calhoun County, Lafayette County, Panola County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2014, 3:11 AM CDT (08:11 UTC)
- Expired
- Jul 9, 2014, 6:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, MS, Lafayette County, MS, Panola County, MS
The radar
The Columbus AFB radar (KGWX), 117 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 8.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2055 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
835
WGUS54 KMEG 090811
FFWMEG
MSC013-071-107-091115-
/O.NEW.KMEG.FF.W.0092.140709T0811Z-140709T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
311 AM CDT WED JUL 9 2014
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
EAST CENTRAL PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
* UNTIL 615 AM CDT
* AT 311 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAINFALL
HAS OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 3 HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
OF EAST CENTRAL PANOLA...NORTHWESTERN CALHOUN AND SOUTHERN
LAFAYETTE COUNTIES.
THIS WARNING ALSO INCLUDES AREAS NEAR SARDIS LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3415 8951 3419 8951 3419 8962 3428 8984
3442 8985 3429 8925 3404 8925
$$2 follow-up statements
665
WGUS74 KMEG 090935
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
435 AM CDT WED JUL 9 2014
MSC107-090945-
/O.CAN.KMEG.FF.W.0092.000000T0000Z-140709T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PANOLA MS-
435 AM CDT WED JUL 9 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL PANOLA
COUNTY...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3422 8968 3423 8925 3404 8925 3415 8951
3419 8951
$$
MSC013-071-091115-
/O.CON.KMEG.FF.W.0092.000000T0000Z-140709T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAFAYETTE MS-CALHOUN MS-
435 AM CDT WED JUL 9 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR
NORTHWESTERN CALHOUN AND SOUTHEASTERN LAFAYETTE COUNTIES...
AT 435 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAINFALL HAS
OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT 2 HOURS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
OF NORTHWESTERN CALHOUN AND SOUTHEASTERN LAFAYETTE COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3422 8968 3423 8925 3404 8925 3415 8951
3419 8951
$$613
WGUS74 KMEG 091120
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
620 AM CDT WED JUL 9 2014
MSC013-071-091130-
/O.EXP.KMEG.FF.W.0092.000000T0000Z-140709T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAFAYETTE MS-CALHOUN MS-
620 AM CDT WED JUL 9 2014
...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN CALHOUN AND
SOUTHERN LAFAYETTE COUNTIES...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3422 8968 3423 8925 3404 8925 3415 8951
3419 8951
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 11:38 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Jul 8, 11:38 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1138 PM CDT TUE JUL 8 2014 .UPDATE... UPDATED TO ADD 06Z AVIATION DISCUSSION. && .PREV DISCUSSION... /ISSUED 1109 PM CDT TUE JUL 8 2014/ UPDATE... UPDATED TO REMOVE WATCH. ADDITIONAL STRONG...BUT SUB SEVERE THUNDERSTORMS WILL CONTINUE FOR SEVERAL MORE HOURS. PREV DISCUSSION... /ISSUED 633 PM CDT TUE JUL 8 2014/ CURRENTLY...AN OUTFLOW BOUNDARY FROM THE EARLIER MCS KICKED OFF ISOLD TO SCT TSTMS THAT ARE NOW MOVING OFF INTO ALABAMA. OTRW THINGS ARE FAIRLY QUIET WITH CONVECTIVE DEBRIS CLOUDINESS ACROSS THE REGION. THE AIRMASS HAS BEEN SLOWLY RECOVERING ACROSS THE NORTH AS TEMPS CLIMB BACK INTO THE 80S WITH DEWPOINTS IN THE LOWER 70S. THE APPROACHING COLD FRONT IS LOCATED OVER SOUTHERN MISSOURI. TONIGHT...THE COLD FRONT WILL PUSH INTO NORTHERN SECTIONS OF THE MIDSOUTH THIS EVENING. THE AIRMASS WILL CONTINUE TO RECOVER OVER THE NEXT COUPLE OF HOURS AND SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN SECTIONS OF THE MIDSOUTH AS THE FRONT MOVES IN. THE 16Z HRRR DEPICTS THIS SCENARIO WITH CONVECTION PUSHING SOUTHWARD WITH THE FRONT THROUGH THE NIGHT. A FEW STRONG TO SEVERE STORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE AS THE FRONT PUSHES THROUGH. THE BETTER CHANCE FOR SEVERE STORMS WILL BE NORTH OF THE MS/TN BORDER WHERE MID LEVEL WINDS ARE STRONGER WHICH WILL AID STORM ORGANIZATION. CURRENT HWO HANDLES THIS WELL. RAIN CHANCE WILL SHIFT SOUTH AFTER MIDNIGHT AS THE FRONT MOVES INTO NORTH MISSISSIPPI. WEDNESDAY AND THURSDAY...THE FRONT WILL STALL OVER NORTH MISSISSIPPI OR JUST TO THE SOUTH AND GRADUALLY WEAKEN. THERE WILL BE SCT-NUMEROUS STORMS OVER NORTH MISSISSIPPI BY WED AFTERNOON AND SOME OF THESE STORMS COULD BE STRONG TO SEVERE. HIGH PRESSURE BUILDING INTO NORTHERN SECTIONS OF THE MID SOUTH WILL RESULT IN A PLEASANT DAY WITH HIGHS IN THE 80S. RAIN CHANCES WILL DIMINISH ACROSS NORTH MISSISSIPPI WED NIGHT INTO THURSDAY WITH DRY WEATHER ACROSS NORTHERN SECTIONS. HIGHS IN THE UPPER 80S TO AROUND 90. FRIDAY INTO SUNDAY...UPPER RIDGE STARTS TO BUILD INTO THE AREA WITH WARMING TEMPS. LOW SUMMERTIME POPS. DID NOT GET AS AGGRESSIVE AS THE MEX WITH RESPECT TO HIGH TEMPS. MONDAY AND TUESDAY...UPPER TROF MOVING INTO THE GREAT LAKES WILL PUSH ANOTHER FRONT ACROSS THE MIDSOUTH WITH CHANCE FOR SHOWERS AND THUNDERSTORMS. COOLER BY TUESDAY. SJM && .AVIATION... 06Z TAF CYCLE SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A MESOSCALE CONVECTIVE SYSTEM WILL GRADUALLY SHIFT SOUTH OVER THE NEXT FEW HOURS AFFECTING TUP. THUS WILL CONTINUE WITH VCTS AND A TEMPO FOR AT LEAST THE NEXT HOUR OR TWO. OTHERWISE...CONVECTIVE ACTIVITY NEAR MEM/MKL WILL CONTINUE TO DIMINISH DURING THIS TIMEFRAME. LATEST MODEL TRENDS INDICATE A POTENTIAL FOR RE-DEVELOPMENT OF VCTS AT MEM/TUP WEDNESDAY AFTERNOON AS A COLD FRONT SLOWLY MOVES THROUGH THE LOWER MISSISSIPPI VALLEY. MVFR/IFR CONDITIONS POSSIBLE OVERNIGHT AT MKL FOR PATCHY FOG AND TUP WITHIN THUNDERSTORMS. OTHERWISE...VFR CONDITIONS ANTICIPATED TO PREVAIL THROUGH MUCH OF THE PERIOD. CJC && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Jul 8, 11:10 PM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1110 PM CDT TUE JUL 8 2014 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-100615- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 1110 PM CDT TUE JUL 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT A FEW STRONG STORMS WILL CONTINUE OVERNIGHT ACROSS PORTIONS OF WEST TENNESSEE...THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI AND NORTHEAST ARKANSAS. THE PRIMARY HAZARDS WILL BE STRONG WINDS...SMALL HAIL...AND FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD FRONT WILL STALL ACROSS NORTH MISSISSIPPI AND EAST CENTRAL ARKANSAS ON WEDNESDAY. AREAS ALONG AND SOUTH OF THE FRONT WILL SUPPORT THE POTENTIAL FOR A FEW STRONG TO SEVERE THUNDERSTORMS. THE PRIMARY HAZARDS WILL BE DAMAGING WINDS...LARGE HAIL...AND FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TUESDAY AFTERNOON INTO WEDNESDAY EVENING FOR PORTIONS OF THE AREA.
In the hours before
Local storm report, Jul 8, 11:06 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1106 PM CDT TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 PM FLASH FLOOD 3 ESE HORNSBY 35.21N 88.79W
07/08/2014 HARDEMAN TN FIRE DEPT/RESCUE
UNKNOWN NUMBER OF PEOPLE TRAPPED BY FLOODWATERS IN A HOME
NEAR THE HARDEMAN AND MCNAIRY COUNTY LINE ALONG SULPHER
SPRING ROAD. RELAYED BY SPOTTER.
&&
JDSLocal storm report, Jul 8, 11:16 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1116 PM CDT TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 PM FLASH FLOOD SELMER 35.17N 88.59W
07/08/2014 MCNAIRY TN PUBLIC
RESIDENT TRAPPED IN MOBILE HOME PHONED NWS MEMPHIS.
&&
JDSLocal storm report, Jul 9, 2:02 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
202 AM CDT WED JUL 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 AM FLASH FLOOD 3 N OAKLAND 34.10N 88.91W
07/09/2014 PONTOTOC MS EMERGENCY MNGR
FLOODING ON BLACK ANKLE ROAD. ALSO REPORTS OF FLOODING IN
HOUSES IN NORTHWOOD ESTATES SUBDIVISION.
&&
AJCLocal storm report, Jul 9, 2:17 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
217 AM CDT WED JUL 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 AM FLASH FLOOD 2 WSW SOMERVILLE 35.23N 89.39W
07/09/2014 FAYETTE TN EMERGENCY MNGR
FLOODING ON BLACKANKLE DRIVE. ALSO REPORTS OF FLOODING IN
HOUSES IN NORTHWOOD ESTATES SUBDIVISION.
&&
AJCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 12:02 AM CDT | Flash Flood Warning | MEG | Alcorn, Benton, Prentiss, Tippah, Tishomingo | 3 hr |
| Jul 9, 12:12 AM CDT | Severe Thunderstorm Warning | MEG | Benton, Tippah | 48 min |
| Jul 9, 12:41 AM CDT | Severe Thunderstorm Warning | MEG | Prentiss, Tippah, Union | 49 min |
| Jul 9, 1:00 AM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Prentiss, Union | 60 min |
| Jul 9, 1:43 AM CDT | Flash Flood Warning | MEG | Itawamba, Lee, Prentiss, Tippah, Tishomingo, Union | 3 hr |
| Jul 9, 1:55 AM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Monroe | 38 min |
Nearby
Flash Flood Warnings in Mississippi, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.